Alert archive / Missouri / Tornado Warnings in 2025
Tornado Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 16, 2025, 2:57 PM CDT for Dent County, Phelps County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2025, 2:57 PM CDT (19:57 UTC)
- Expired
- May 16, 2025, 3:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Dent County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:58 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3112 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WFUS53 KSGF 161957
TORSGF
MOC065-161-162030-
/O.NEW.KSGF.TO.W.0059.250516T1957Z-250516T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
257 PM CDT Fri May 16 2025
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northwestern Dent County in south central Missouri...
East central Phelps County in east central Missouri...
* Until 330 PM CDT.
* At 257 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Salem, moving northeast at 50
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Bangert, Howes, Sligo, Lake Spring, and Lecoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3769 9170 3780 9175 3790 9153 3779 9152
3779 9131 3773 9131
TIME...MOT...LOC 1957Z 246DEG 45KT 3776 9165
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Nelson2 follow-up statements
542
WWUS53 KSGF 162009
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
309 PM CDT Fri May 16 2025
MOC161-162019-
/O.CAN.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/
Phelps MO-
309 PM CDT Fri May 16 2025
...THE TORNADO WARNING FOR EAST CENTRAL PHELPS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for south central
and east central Missouri.
&&
LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131
TIME...MOT...LOC 2009Z 246DEG 45KT 3782 9147
$$
MOC065-162030-
/O.CON.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/
Dent MO-
309 PM CDT Fri May 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTH
CENTRAL DENT COUNTY...
At 309 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Cherryville, or 11 miles southwest of
Steelville, moving northeast at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bangert and Sligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131
TIME...MOT...LOC 2009Z 246DEG 45KT 3782 9147
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Nelson897 WWUS53 KSGF 162020 SVSSGF Severe Weather Statement National Weather Service Springfield MO 320 PM CDT Fri May 16 2025 MOC065-162030- /O.EXP.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/ Dent MO- 320 PM CDT Fri May 16 2025 ...THE TORNADO WARNING FOR NORTH CENTRAL DENT COUNTY WILL EXPIRE AT 330 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 700 PM CDT for south central and east central Missouri. && LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131 TIME...MOT...LOC 2020Z 246DEG 45KT 3787 9132 $$ Nelson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:10 PM CDT, 47 minutes earlier. Its key messages:
- A Moderate (4 of 5) Risk for severe weather this afternoon, mainly along and east of Highway 65 and before sunset. Very large hail to the size of softballs, damaging winds up to 80 mph, and tornadoes will be possible.
- 50-70% chance for showers and thunderstorms Saturday night into Sunday morning. A Slight(2 of 5) Risk exists for a few thunderstorms may become capable of producing wind gusts up to 60 mph and hail up to the size of quarters.
- The unsettled weather pattern will continue across the area early next week. This includes the potential for strong to severe thunderstorms in addition to localized heavy rainfall and flooding. Uncertainty remains in the exact details.
Area forecast discussion, May 16, 2:10 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Springfield MO 210 PM CDT Fri May 16 2025 .KEY MESSAGES... - A Moderate (4 of 5) Risk for severe weather this afternoon, mainly along and east of Highway 65 and before sunset. Very large hail to the size of softballs, damaging winds up to 80 mph, and tornadoes will be possible. - 50-70% chance for showers and thunderstorms Saturday night into Sunday morning. A Slight(2 of 5) Risk exists for a few thunderstorms may become capable of producing wind gusts up to 60 mph and hail up to the size of quarters. - The unsettled weather pattern will continue across the area early next week. This includes the potential for strong to severe thunderstorms in addition to localized heavy rainfall and flooding. Uncertainty remains in the exact details. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 210 PM CDT Fri May 16 2025 This afternoon into early evening: A significant air mass change occurred this morning across this Missouri Ozarks as a warm front lifted back into the area that brought dew points back into to the upper 60s to low 70s and temperatures have risen into the low to mid 80s. This has caused significant instability to develop ahead of a cold front that was pushing west to east into the area. Severe storms quickly developed around midday ahead of the cold front and continue to quickly lift east- northeast into eastern sections of the CWA. The atmosphere is prime for very large hail with the instability and shear combination over the area. Hodographs have supported splitting supercells which is what we've seen so far across the area. While we are not seeing much in the way of backed surface winds, we can't rule out a tornadoes with the strong low level shear. The storms should quickly push east of the area between 21z and 00z and the severe weather risk with this round of storms should come to an end for our CWA. Rest of tonight: We should clear out behind the frontal boundary tonight as drier air moves moves in with dew points in the 40s for most of the area. Overnight lows should dip into the mid 50s. Saturday into Saturday night: Upper level flow remains out of the west-southwest and will bring in another wave of energy by late in the day into Saturday night. Moisture and instability will begin to creep back into the area from the southwest and we'll see the chance for thunderstorms increase (50-70%). Some strong to severe storms will be possible, mainly over the southwest quadrant of the CWA. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 210 PM CDT Fri May 16 2025 Sunday-Monday: Convection from Saturday night will linger into Sunday morning. Upper level flow will remain out of the southwest ahead of the main trough still to the west of the area. A frontal boundary will be west to east across the area and we should see low level winds increase during the evening with the approach of the upper level wave. Thunderstorm chances will increase again during the evening (70-80%), especially in the northern CWA north of the boundary. Strong to severe storms will be possible along with very heavy rain and possibly flooding with any training of storms. This activity should push east of the area on Monday morning. ADditional development could occur on Monday afternoon if sufficient atmospheric recovery takes place during the day. Monday night - Tuesday: As the main upper wave begins to push into the area, additional thunderstorms are expected to develop Monday night into Tuesday. Severe weather chances will be conditional on how much instability can develop. Heavy rain will again be likely and with several rounds of heavy rain and several inches of rain possible, flooding will be possible. Wednesday - Thursday: We should finally end the thunderstorm and severe weather chances as the upper wave shifts off to the east of the area. High pressure builds into the area along with a drier air mass. Highs behind this main wave should drop back into the 60s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1204 PM CDT Fri May 16 2025 For the 18z TAFS, convection has started developing ahead of a frontal boundary pushing into the area from the west. The conveciton stretched from near Springfield to Branson, but was quickly moving off to the east-northeast. Have thrown a prob30 group in for BBG until 20z, but most likely convection will be east of the area by the onset of the 18z TAFS. Should see conditions become VFR by about 20-21z through the remainder of the period. The gusty winds out of the southwest will diminish by this evening and then become light and variable during the evening and overnight period. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, May 16, 2:37 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 237 PM CDT Fri May 16 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 237 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Enhanced tornado risk. Moderate hail risk. Enhanced thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. Elevated fire weather risk. DISCUSSION... Strong to severe thunderstorms continue over south central and central Missouri through the late afternoon. All modes of severe weather will remain possible with the storms that remain over the area. Large hail up to 3 inches in diameter, damaging wind gusts up to 80 mph and tornadoes remain possible through the late afternoon. Clearing should take place behind a cold front and will end the severe weather risk over the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms are possible Saturday night through Tuesday. Some of these storms may be strong to severe. Additionally, there is the potential for localized heavy rainfall and flooding with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed throughout the remainder of the afternoon for the eastern Ozarks, generally southeast of a Fort Leonard Wood to Branson line. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, May 16, 1:49 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
149 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail 2 SW Waynesville 37.82N 92.22W
05/16/2025 E3.00 Inch Pulaski MO Emergency Mngr
picture of 3 inch hail.
&&
TEOLocal storm report, May 16, 1:56 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
156 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail 3 E Vichy 38.13N 91.71W
05/16/2025 E1.00 Inch Maries MO Public
Report from mPING, Quarter 1.00 in.
&&
TEOLocal storm report, May 16, 2:14 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
214 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail Waynesville 37.83N 92.20W
05/16/2025 M2.00 Inch Pulaski MO Public
via social media picture.
&&
TEOLocal storm report, May 16, 2:20 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
220 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM Hail South Fork 36.63N 91.96W
05/16/2025 M1.00 Inch Howell MO Fire Dept/Rescue
&&
TEOLocal storm report, May 16, 2:25 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
225 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM Hail 3 SE West Plains 36.70N 91.82W
05/16/2025 E1.00 Inch Howell MO Public
Report from mPING, Quarter 1.00 in.
&&
TEOLocal storm report, May 16, 2:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
250 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Dmg West Plains 36.73N 91.86W
05/16/2025 Howell MO Public
Tree top down, two trees uprooted.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:11 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster, Wright | 49 min |
| May 16, 12:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 39 min |
| May 16, 12:41 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 49 min |
| May 16, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski, Texas, Wright | 44 min |
| May 16, 12:55 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 50 min |
| May 16, 1:06 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 24 min |
| May 16, 1:13 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski | 47 min |
| May 16, 1:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 41 min |
| May 16, 1:24 PM CDT | Tornado Warning | SGF | Shannon, Texas | 36 min |
| May 16, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 50 min |
| May 16, 1:28 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon, Texas | 32 min |
| May 16, 1:28 PM CDT | Tornado Warning | SGF | Phelps | 32 min |
| May 16, 1:51 PM CDT | Tornado Warning | SGF | Shannon | 24 min |
| May 16, 1:52 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 38 min |
| May 16, 1:54 PM CDT | Tornado Warning | SGF | Shannon | 36 min |
| May 16, 2:00 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 12 min |
| May 16, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 43 min |
| May 16, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 39 min |
| May 16, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 32 min |
| May 16, 2:47 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 28 min |
| May 16, 2:53 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 37 min |
| May 16, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Texas | 12 min |
| May 16, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 23 min |
| May 16, 4:50 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 10 min |
| May 16, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 51 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 50 min |
Nearby
Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.